Massachusetts, 2012

Flooding and Hail in Massachusetts, June 23, 2012

June 23, 2012 · NWS BOX · 23 events in 6 counties and zones

An upper level disturbance and associated cold pool provided enough lift and instability to produce showers and thunderstorms. In addition, there was enough shear to sustain these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance and associated cold pool provided enough lift and instability to produce showers and thunderstorms. In addition, there was enough shear to sustain these thunderstorms. These storms produced damaging wind and some large hail across portions of southern New Hampshire and northeastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 23, 2:01 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 23, 2:01 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
301 PM EDT SAT JUN 23 2012

.SYNOPSIS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TODAY. WEAK
HIGH PRESSURE WILL BRING A BRIEF RETURN TO DRY WEATHER TONIGHT AND
SUN.  ANOTHER COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS LATE
SUN NIGHT AND MON...WITH SEASONAL TEMPS CONTINUING INTO THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 PM UPDATE...
FORECAST IS GENERALLY ON TRACK. TEMPERATURES CONTINUE TO INCREASE
THROUGHOUT THE DAY SO HAVE ADJUSTED TO ACCOUNT FOR THIS. OTHERWISE
BL WINDS ARE STARTING TO MIX OUT WEST AS DEWPOINTS BEGIN TO DROP
INTO THE MID 50S ACROSS WESTERN MASS AND NH. THIS WILL INHIBIT
CELL STRENGTHEN AS THE ENVIRONMENT IS NOT AS JUICY. BESIDE THE
DIURNAL STORMS OFF FROM THE BERKSHIRES...BELIEVE MAIN ACTION WILL
NOT OCCUR UNTIL COLD POOL MOVES CLOSER TO THE REGION AS NOTED
ACROSS UPSTATE NY AND VT.

1030 AM UPDATE...

UPPER LEVEL SHORTWAVE OVER THE EASTERN GREAT LAKES WILL CONTINUE
TO PUSH EASTWARD OVER THE NEXT FEW HOURS. THIS WILL BE THE MAIN
FOCUS FOR THE WEATHER THIS AFTERNOON AND EVENING HOURS. CURRENTLY
BATCH OF PRECIP OFF THE EAST COASTAL WATERS FROM LINGERING COLD
FRONT WILL CONTINUE TO PUSH OFFSHORE. SKIES HAVE ALREADY STARTED
TO CLEAR ACROSS THE THE CWA LATE THIS MORNING. NOTICED IN CURRENT
SATELLITE IMAGERY THAT A CU FIELD HAS ALREADY STARTED TO DEVELOP
AND ECHOES ARE FORMING ALONG THE ADIRONDACKS PER LATEST RADAR IMAGE.

TEMPS HAVE ALREADY BEEN A TAD TO LOW FOR THE MORNING HOURS SO HAVE
TWEAKED THEM A BIT. OTHERWISE EXPECT CU FIELD TO DEVELOP ACROSS
THE REGION LATE THIS MORNING. INSTABILITY PARAMETERS INCREASE DUE
TO DAY TIME HEATING WITH CAPE VALUES IN THE 2000 J/KG...WITH
SHEAR VALUES REACHING NEAR 40 KTS. BELIEVE STORMS WILL EVOLVE
AROUND 17/18Z AND LAST THROUGH THE EVENING HOURS. BEST AREAS FOR
STRONG TO SEVERE STORMS WILL BE ACROSS NH AND EAST OF THE CENTRAL
HILLS AS INSTABILITY IS GREATEST IN THIS REGION. COLD POOL ALOFT
FROM 850MB UPPER LEVEL LOW WILL MOVE DOWN FROM VT TOWARDS SOUTHERN
NEW HAMPSHIRE...THIS COLD POOL WILL INCREASE THE THREAT FOR HAIL
THIS AFTERNOON. OTHERWISE EXPECT GUSTY WINDS AND HEAVY RAINFALL AS
PWAT VALUES ARE STILL NEAR 1-1.5 INCHES. SOME CONCERN WITH THE SEA
BREEZE INTERACTION AND IF STORMS WILL BE TRAINING ALONG THE SEA
BREEZE...WILL HAVE TO WAIT ONCE STORMS BEGIN.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...

SUNDAY...
UPPER LEVEL LOW WILL LIFT NORTHWARD INTO THE MARITIMES ALLOWING
FOR SLIGHT RIDGING TO MOVE INTO THE REGION. TEMPS WILL WARM INTO
THE MID TO UPPER 80S ON SUNDAY. DRY AIR AT THE SURFACE AND ALOFT
WILL DIMINISH ANY DIURNAL STORMS. SOME SCT CU MAY FORM DURING PEAK
HEATING...BUT THAT WILL RESIDE CLOSE TOT HE BERKSHIRES. OTHERWISE
EXPECT A PLEASANT SUMMER DAY.

SUN NIGHT...
ANOTHER UPPER LEVEL SHORTWAVE WILL MOVE ACROSS SOUTHERN ONTARIO
DEVELOPING A LOW PRESSURE SYSTEM. THIS PRETTY STACKED SYSTEM WILL
BRING MOISTURE OUT AHEAD OF THE FRONT. EXPECT PRECIP TO BEGIN LATE
SUNDAY NIGHT INTO MONDAY MORNING. MODEST ELEVATED INSTABILITY AND
GOOD DYNAMICS WITH THIS SYSTEM...WILL ALLOW FOR SOME OVERNIGHT
THUNDERSTORMS. PWAT VALUES WILL RANGE FROM 1-1.5 INCHES SO HEAVY
RAINFALL IS NOT OUT OF THE QUESTION. LOW PROB THAT THEY WILL BE
SEVERE. OVERCAST SKIES WILL KEEP TEMPS IN THE LOW TO MID 60S OVERNIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

MONDAY AND MONDAY NIGHT...

* COLD FRNT THRU THE FCST AREA WITH SHOWERS AND THUNDERSTORMS
* HEAVY RAIN AND NUISANCE FLOODING PSBL
* GRADUAL CLEARING INTO THE EVNG

ALL FCST GUIDANCE ON TRACK FOR A SFC COLD FRNT TO SWING ACROSS NEW
ENGLAND MUCH OF THE DAY MONDAY...EXITING OFFSHORE AROUND MIDNIGHT
TUESDAY. HEAVIEST OF RAINS EXPECTED DURING THE MORNING INTO MIDDAY
PD...TAPERING EWD INTO THE LATER HALF OF THE DAY WITH THE MID-LVL
DRY AIR PUNCH WRAPPING INTO THE REAR OF THE SYS. LOOKING AT AN
OVRNGT PD OF CLEARING UNDER MODEST NW FLOW WHICH DO BELIEVE WILL
USHER DRIER AIR AT THE SFC AND KEEP FOG AT A MINIMUM.

CONCERNING IMPACTS...MODEST SFC TO MID-LVL MOISTURE TRANSPORT VIA
S/SW FLOW IS EVIDENT AHEAD OF THE COLD FRNT. PRIMARY LOBE OF SHRTWV
ENERGY DIVING SEWD WITH THE MAIN CLOSED UPR LVL LOW FROM THE HUDSON
BAY RGN WILL ENHANCE HEIGHT FALLS AND UPR LVL DIFLUENCE ALONG THE
SFC COLD FRNT THRU NEW ENGLAND. THUS STRONG DEEP LYR ASCENT AND
FRONTOGENETICAL FORCING IS LIKELY...WARRANTING CONTINUED LIKELY
POPS. FCST GUIDANCE PWATS AVERAGE 1.5 INCHES ALONG A SW TO NE AXIS
AHEAD OF THE COLD FRNT.

CONVECTIVE POTENTIAL IS CHALLENGING. BULK SHEAR PARALLEL TO THE SFC
COLD FRNT SUGGESTS PARALLEL STRATIFORM RAINS ALONG THE COLD FRNT.
THE TIMING OF THE SYS IS EARLY...SO AM SKEPTICAL AS TO POTENTIAL
INSTABILITY AND WHETHER CONVECTION CAN BE ORGANIZED AND/OR SFC
BASED. LED TO BELIEVE THE OUTCOME WILL BE A LINE OF SHOWERS WITH
EMBEDDED HEAVIER RAINS AND SCTD THUNDERSTORMS /NOTHING SEVERE/. THE
QUICK NATURE OF THE SYS LIMITS THE POTENTIAL FOR FLASH FLOODING...
BUT CANT RULE OUT SOME NUISANCE FLOODING OF URBAN AND POOR DRAINAGE
AREAS.

TUESDAY INTO THURSDAY...

* OCCLUSION SLOWLY LIFT NORTHWARD
* DIURNALLY DRIVEN SHOWERS AND PSBL THUNDERSTORMS...MAINLY TUES
* HIGH PRES BUILDING INTO THE RGN LATE WED INTO THURS

WHILE LONG-TERM FCST GUIDANCE SPLITS OVER OUTCOMES IN THE TROPICS...
THERE IS A CONSISTENT TREND IN THE MARITIME FLOW EVOLUTION FOR THE
PD...WITH THE ECMWF EXHIBITING BETTER RUN-TO-RUN CONSISTENCY.

STRONG CLOSED LOW GRADUALLY LIFTS NEWD AND OUT OF THE RGN AGAINST A
STOUT WRN ATLANTIC RIDGE. AN OVERALL DRY PD IS ANTICIPATED WITH
SEASONABLE CONDITIONS...YET CYCLONIC FLOW COUPLED WITH WELL-MIXED
LOW LVLS /COLD POOL ALOFT/ DURING THE DAY WILL YIELD SHOWERS AND
PSBL THUNDERSTORMS /PRIMARILY ACROSS CENTRAL AND NRN INTERIOR NEW
ENGLAND/. BETTER ACTIVITY WILL BE ON TUE...LESSER ON WED...NONE ON
THURS AS SFC HIGH PRES AND ANTICYCLONIC FLOW BUILDS INTO THE RGN.

CHC POPS WITH CLOUDS DISSIPATING AS THEY LIFT NWD WITH TIME ON
TUE...SLGT CHCS ON WED. PREVAILING WLY FLOW...BUT BECOMING LGT WITH
TIME AS SFC HIGH PRES BUILDS EWD WED NGT. SEA-BREEZES MAY BE PSBL
LATE WED DURING THE DAY...EXPECTED THURS.

FRIDAY INTO SUNDAY...

* ANOTHER SYNOPTIC SYS PSBL FRI INTO SAT
* AN IMPROVING PD INTO SUN

THERE IS AN APPARENT TREND OF AN INITIAL WARM FRNT ACROSS THE FCST
RGN FRIDAY WITH A FOLLOW-UP COLD FRNT SATURDAY. A PERIOD OF WARMER
TEMPS IS PLAUSIBLE AS THE THERMAL AXIS FROM THE DEEP S IS ADVECTED
NELY AHEAD OF THE SYNOPTIC SYS DUE TO EXIT SATURDAY NIGHT INTO
SUNDAY MORNING. STILL A FAIR AMNT OF UNCERTAINTY...BUT WILL LEAN
MORESO TOWARDS THE ECMWF. AT FIRST GUESS...COOLER AND DRIER
CONDITIONS UNDER THE INFLUENCE OF WEAK HIGH PRES IS EXPECTED FOR
SUNDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

REST OF TODAY...MODERATE TO HIGH CONFIDENCE.
VFR CONDITIONS WILL DOMINATE TODAY. EXPECT MVFR CONDITIONS IN CIGS
AND VSBYS THIS AFTERNOON WITHIN THUNDERSTORMS...GUSTY WINDS AND
SMALL HAIL IS ALSO POSSIBLE.

TONIGHT...MODERATE TO HIGH CONFIDENCE.
ANY SCT SHOWERS/TSTMS WILL DIMINISH BY AROUND 02Z-03Z. MAY SEE LOCAL
MVFR CIGS/VSBYS. EXPECT CLEARING TO ARRIVE FROM N-S...THOUGH LOW
CLOUDS MAY LINGER ALONG THE COAST. MODERATE PROB OF FOG
DEVELOPMENT.

SUNDAY...HIGH CONFIDENCE.
VFR. INCREASING MID AND HIGH CLOUDS.

SUNDAY NIGHT...MODERATE CONFIDENCE.
VFR CONDITIONS WILL DETERIORATE INTO MVFR DURING THE OVERNIGHT
HOURS AS SHOWERS AND THUNDERSTORMS APPROACH FROM WEST TO EAST. LOW
PROB OF IFR CONDITIONS.

KBOS TAF...HIGH CONFIDENCE FOR MAINLY VFR CONDITIONS THROUGH
TONIGHT. SEA BREEZE WILL CONTINUE UNTIL SUNSET. EXPECT BRIEF MVFR-
IFR IN SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOP LATE THIS
AFTERNOON INTO THE EVENING.

KBDL TAF...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS THROUGH TONIGHT.
BRIEF MVFR CIGS/VSBYS ARE POSSIBLE IN ANY SCT SHOWERS/TSTMS THIS
AFTERNOON/EVENING. LOW TO MOD PROB OF FOG DEVELOPING TONIGHT.

OUTLOOK...MONDAY THROUGH THURSDAY...

MONDAY INTO MONDAY NIGHT...MODERATE TO HIGH CONFIDENCE
COLD FRNT WITH ATTENDANT +RA AND PSBL TSRA. INTERMITTENT IFR VSBY
IMPACTS EXPECTED. GUSTY WINDS. EXPECTING WORST CONDITIONS MORNING
INTO MIDDAY PD. ENERGY OFFSHORE AROUND MIDNIGHT TUE.

TUESDAY INTO THURSDAY...MODERATE TO HIGH CONFIDENCE.
VFR CONDITIONS. SHRA AND ISO TSRA ACROSS NRN/WRN INTERIOR NEW
ENGLAND TUE. LESSER CHCS WED. ALL CLEAR THURS.

&&

.MARINE...
HIGH CONFIDENCE THROUGH SUNDAY.

EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
TONIGHT. HOWEVER...COULD POTENTIALLY SEE A FEW STRONG THUNDERSTORMS
WITH GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING THIS
EVENING. EXPECT THIS TO PUSH OFFSHORE BY AROUND 04Z-05Z. PATCHY
FOG IS ALSO POSSIBLE WITH REDUCED VSBYS LATE TONIGHT INTO EARLY
SUNDAY. SUNDAY LOOKS TO BE A NICE DAY FOR BOATING...THOUGH NOTING
S WIND GUSTS MAY INCREASE TO 20 KT DURING THE AFTERNOON ACROSS THE
EASTERN WATERS. APPROACHING COLD FRONT ON SUNDAY NIGHT WILL HELP
INCREASE SEAS TO 5FT...SO SCA MAY BE NEEDED.

OUTLOOK...MONDAY THROUGH THURSDAY...

MONDAY INTO TUESDAY...
SHOWERS AND THUNDERSTORMS EXPECTED AROUND MIDDAY MONDAY ACROSS THE
WATERS...EXITING MON NGT INTO TUES. ANTICIPATE MODEST SLY FLOW WITH
GUSTS EXCEEDING 25 KTS AND WAVES BUILDING 5 FT OR GREATER ALONG THE
S INNER AND OUTER WATERS AND E OUTER WATERS.

WEDNESDAY ONWARD...
MUCH OF THE FCST REVOLVES AROUND WHETHER A TROPICAL SYS WILL LIFT
NEWD INTO THE WRN ATLANTIC GENERATING SWELL AND RESULTING IN WAVES
EXCEEDING 5 FT. SHOULD THIS OUTCOME NOT COME TO FRUITION...EXPECT
WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT ADV.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...SIPPRELL/DUNTEN
NEAR TERM...DUNTEN
SHORT TERM...DUNTEN
LONG TERM...SIPPRELL
AVIATION...SIPPRELL/DUNTEN
MARINE...SIPPRELL/DUNTEN
Hazardous weather outlook, Jun 23, 2:05 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
305 PM EDT SAT JUN 23 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
305 PM EDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE PROBABILITY FOR A FEW STRONG TO SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN
THREATS WOULD BE HAIL AND GUSTY WINDS. HEAVY RAINFALL RESULTING IN
LOCALIZED FLOODING IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-241915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
305 PM EDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE PROBABILITY FOR A FEW STRONG TO SEVERE
THUNDERSTORMS WITH GUSTY WINDS AND HAIL LATE THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 23, 2:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
318 PM EDT SAT JUN 23 2012

NHZ011-232000-
CHESHIRE NH-
318 PM EDT SAT JUN 23 2012

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 4 MILES WEST OF WESTMORELAND...OR ABOUT 7 MILES
NORTH OF BRATTLEBORO...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WESTMORELAND...CHESTERFIELD...
  HINSDALE...KEENE...SULLIVAN...WINCHESTER...SWANZEY...TROY...
  ROXBURY...RICHMOND...NELSON...MARLBOROUGH...HARRISVILLE AND
  FITZWILLIAM.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4300 7207 4272 7208 4274 7247 4277 7250
      4276 7252 4278 7252 4281 7255 4288 7256
      4292 7253 4295 7254 4298 7248 4301 7245
      4302 7247 4306 7247

SIPPRELL
Special weather statement, Jun 23, 2:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
322 PM EDT SAT JUN 23 2012

MAZ002-003-008-NHZ011-232000-
CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE
MA-
322 PM EDT SAT JUN 23 2012

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL ALONG A LINE EXTENDING FROM 4 MILES WEST OF HINSDALE
TO LEYDEN TO 3 MILES WEST OF BUCKLAND...OR ALONG A LINE EXTENDING
FROM 4 MILES SOUTH OF BRATTLEBORO TO 9 MILES NORTH OF GREENFIELD TO
12 MILES WEST OF GREENFIELD...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...COLRAIN...BUCKLAND...LEYDEN...
  HINSDALE...ASHFIELD...SHELBURNE...BERNARDSTON...GREENFIELD...
  NORTHFIELD...GILL...CONWAY...WHATELY...WENDELL...WARWICK...
  SUNDERLAND...MONTAGUE...ERVING AND DEERFIELD.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4265 7293 4274 7277 4273 7247 4277 7250
      4276 7252 4278 7252 4281 7255 4288 7256
      4290 7253 4269 7229 4250 7239 4242 7268

SIPPRELL
Special weather statement, Jun 23, 2:25 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
325 PM EDT SAT JUN 23 2012

MAZ005>007-026-NHZ012-015-232015-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH
NH-NORTHWEST MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH
NH-WESTERN ESSEX MA-
325 PM EDT SAT JUN 23 2012

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL ALONG A LINE EXTENDING FROM 3 MILES NORTH OF PELHAM
TO 4 MILES NORTH OF TYNGSBORO TO 4 MILES NORTHEAST OF PEPPERELL...OR
ALONG A LINE EXTENDING FROM 6 MILES WEST OF SALEM TO 4 MILES EAST OF
NASHUA TO 4 MILES SOUTHWEST OF NASHUA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...DUNSTABLE...TYNGSBORO...PELHAM...
  DRACUT...HAVERHILL...MERRIMAC...NEWBURY...WEST NEWBURY...METHUEN...
  LAWRENCE...ANDOVER...AMESBURY...NORTH ANDOVER...NEWBURYPORT...
  GROVELAND AND GEORGETOWN.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4287 7085 4287 7081 4276 7092 4264 7107
      4267 7172 4279 7135 4277 7133 4274 7119
      4280 7119 4283 7114 4281 7107 4286 7103
      4287 7097 4289 7091

SIPPRELL

The radar

The Albany radar (KENX), 112 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
June 23, 2:40 PM EST
Where
Hampshire County, Williamsburg
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.400, -72.720

A tree on Hyde Hill Road was downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
June 23, 3:05 PM EST
Where
Hampshire County, Westhampton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.300, -72.770

Trees and wires on Route 66 were downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
June 23, 3:31 PM EST
Where
Essex County, North Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.700, -71.120

Trees, limbs, and wires on Second Street, Morris Street, Route 114 Eastbound, and Autumn Road were downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
June 23, 3:38 PM EST
Where
Essex County, 0.51 mi W of East Boxford
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.670, -70.990

Trees and wires on Glendale Road were downed by thunderstorm winds. A tree was downed onto a car on Lake Shore Road, blocking the road.

Hail, Essex

When
June 23, 3:50 PM EST
Where
Essex County, 0.51 mi W of East Boxford
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.670, -70.990

Hail, Middlesex

When
June 23, 4:05 PM EST
Where
Middlesex County, Weston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.370, -71.270

Penny size hail fell on Route 128.

Thunderstorm Wind, Middlesex

When
June 23, 4:07 PM EST
Where
Middlesex County, 0.51 mi E of Arlington
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.420, -71.160

A tree on Mystic Lake Drive was downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
June 23, 4:11 PM EST
Where
Norfolk County, Westwood
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.220, -71.220

Electrical lines on Church Street were downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
June 23, 4:11 PM EST
Where
Norfolk County, 0.51 mi W of Needham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.280, -71.240

Large branches on Harris Avenue were downed by thunderstorm winds.

Hail, Norfolk

When
June 23, 4:11 PM EST
Where
Norfolk County, 0.51 mi W of Needham
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.280, -71.240

Thunderstorm Wind, Essex

When
June 23, 4:14 PM EST
Where
Essex County, 1.23 mi SE of Hawthorne
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.570, -70.950

A large tree limb on Dayton Street was downed by thunderstorm winds.

Flood, Middlesex

When
June 23, 4:19 PM EST to 5:30 PM EST
Where
Middlesex County, 0.79 mi E of Beaver Brook to 0.87 mi E of Beaver Brook
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.400, -71.215

The intersection of Forest Street and Trapelo Road was flooded and impassable.

Thunderstorm Wind, Norfolk

When
June 23, 4:25 PM EST
Where
Norfolk County, 0.51 mi W of Brookline
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.320, -71.140

Several trees were downed by thunderstorm winds. Several tents at an amateur radio field day event were blown over.

Flood, Middlesex

When
June 23, 4:43 PM EST to 6:00 PM EST
Where
Middlesex County, Melrose to 0.08 mi E of Melrose
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.470, -71.070

A car was stuck in flood waters under a railroad bridge. One person was trapped in the vehicle and rescued.

Flood, Middlesex

When
June 23, 4:49 PM EST to 6:00 PM EST
Where
Middlesex County, 0.69 mi N of Tufts College to 0.53 mi N of Tufts College
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.410, -71.120

University Avenue was flooded and impassable near the Tufts University Police Department.

Flood, Middlesex

When
June 23, 4:58 PM EST to 6:00 PM EST
Where
Middlesex County, 0.33 mi SW of Malden to 0.42 mi SE of Malden
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.426, -71.084

Pleasant Street was flooded with eight to twelve inches of water.

Thunderstorm Wind, Plymouth

When
June 23, 5:04 PM EST
Where
Plymouth County, 0.86 mi NW of Hingham
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.240, -70.890

Four trees were downed on four different streets by thunderstorm winds. One of these trees blocked the street.

Flood, Essex

When
June 23, 5:04 PM EST to 6:30 PM EST
Where
Essex County, 0.34 mi NE of Peabody to 0.39 mi NE of Peabody
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.534, -70.915

The intersection of Margin and Sheldon Streets was flooded with two feet of water.

Flood, Middlesex

When
June 23, 5:06 PM EST to 6:30 PM EST
Where
Middlesex County, 0.41 mi NE of Tufts College to 0.46 mi W of Somerville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.403, -71.113

A car was stuck in floodwaters under the bridge on Winchester Street.

Flood, Essex

When
June 23, 5:08 PM EST to 6:30 PM EST
Where
Essex County, 0.38 mi SSW of South Lynnfield to 0.36 mi SSE of South Lynnfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.515, -71.002

The Lynnfield tunnel on Route 1 was closed due to flooding.

Thunderstorm Wind, Norfolk

When
June 23, 5:10 PM EST
Where
Norfolk County, Cohasset
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.230, -70.800

Trees and wires were downed in many locations throughout Cohasset.

Thunderstorm Wind, Plymouth

When
June 23, 5:15 PM EST
Where
Plymouth County, 0.69 mi S of Scituate
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.190, -70.730

Large tree limbs were downed by thunderstorms throughout Scituate, including one on South Main Street that was downed onto wires.

Flood, Bristol

When
June 23, 5:25 PM EST to 6:30 PM EST
Where
Bristol County, 0.44 mi WNW of Fall River to 0.38 mi W of Fall River
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.702, -71.158

A car was stuck in flood waters on Milliken Boulevard. It had to be towed out of the water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393203, 393204, 393205, 393206, 393207, 393208, 393209, 393210, 393211, 393212, 393213, 393214, 393216, 393217, 393219, 393221, 393228, 393229, 393231, 393232, 393235, 393239, 393241.